Patients taking teprotumumab (marketed under the drug name Tepezza) for thyroid eye disease will want to pay attention to a small study released by researchers at the Stanford University School of Medicine. The study was based on evaluation of 26 patients that had been treated with at least four doses of Tepezza to treat their condition. Research indicated that 17 of those 26, or 65 percent, reported some form of hearing loss or other otologic symptoms.
Symptoms varied in how they manifested in the patients. Among the most common were hearing loss as evaluated and reported by the subjects themselves, tinnitus, the sensation of having their ears plugged, and hearing their own voice unusually loudly.
Thyroid eye disease affects the muscles and tissues behind the eyes. Patients suffering from the condition experience a variety of symptoms that be painful as well as causing issues with their vision. Symptoms of thyroid eye disease include red, watery, or dry eyes, a bulging appearance, double vision, and difficulty closing the eyes.
The researchers involved in the study linking Tepezza to hearing loss in these patients note that they hope their findings raise awareness of this impact to patients taking the medication. They would like to see expanded follow up periods as they assert that the baseline three-month follow up is too short of a time to assess the full impact of the drug on the patients’ otologic functions. They also encourage “baseline audiometric testing with frequent monitoring” for anyone taking the medication.